Alert archive / Tennessee / Flash Flood Warnings in 2025

Flash Flood Warning 59, NWS Morristown, TN

August 13, 2025Carter County, Johnson County, Sullivan County, Tennessee; Scott County, Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this flash flood warning at Aug 13, 2025, 9:50 AM EDT for Carter County, Johnson County, Sullivan County, Tennessee; Scott County, Washington County, City of Bristol, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2025, 9:50 AM EDT (13:50 UTC)
Expired
Aug 13, 2025, 1:21 PM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, City of Bristol, VA, Scott County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 118 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1041 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 7:03 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 13, 7:03 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
703 AM EDT Wed Aug 13 2025

...New AVIATION...

.DISCUSSION...
Issued at 352 AM EDT Wed Aug 13 2025

Key Messages:

1. Additional showers with some embedded thunderstorms capable of
high rain rates will lead to the potential for flash flooding later
this morning and into the afternoon.

2. Reduced coverage of diurnal precipitation chances late week and
into the weekend. Above normal and muggy conditions return late week
into the weekend.

Discussion:

A strong shortwave trough swinging through the Great Lakes region
with ridging over the southeastern US continues to promote an
enhanced area of H5 vorticity in vicinity of the southern
Appalachians. Areas of light to moderate precipitation continue
generally east of I-75 as a result. Latest surface observations and
radar also shower a convergence boundary approaching central TN/KY
where additional convection is on-going.

As we advance throughout the calendar day, PWAT values will remain
between the 90 and 99th percentile - 1.9-2.2" per latest HREF
guidance. Tall/Skinny CAPE profiles with MUCAPE between 1000-
2000J/kg and EBWD near 20kts will continue to promote localized
flash flooding concerns where stronger showers and storms will lead
to tropical-like rain rates. The slightly better thermodynamic
profile will also promote a few stronger storms where water-loaded
downbursts could lead to some wind gusts near 40mph.

Have opted to introduce a Flash Flood Watch across the area per
latest radar trends. 1-2 inches of rainfall has been reported
underneath convection moving across central Tennesee. With 1hr FFGs
across the region generally less than 2", believe the concern for
instances of flash flooding is great enough to warrant a watch.
Especially with the potential for small scale boundary interactions
to increase the potential of slower moving or training convection.
Overall, not the highest confidence watch as activity may be more
isolated and there is not a distinct surface boundary draped
across the area, but the potential is there with just how
anomalous the moisture availability is.

Additional afternoon showers and storms are expected Thursday. PWAT
will be decreasing south of 2" and shortwave energy and associated
vorticity should be less prominent. Overall, an isolated flooding
concern may linger depending on antecedent conditions but will be
less than previous days.

Upper level ridging will increase for the tail end of the work week
and into the weekend. Increasing subsidence aloft should help focus
diurnal convection along higher elevations of the mountains. The
main impacts will be a return to above normal temperatures with
indices returning to mid to upper 90s. Troughing increases across
portions of the eastern US by the mid-next week with increasing
precip chances but near normal temperatures.

&&

.AVIATION...
(12Z TAFS)
Issued at 654 AM EDT Wed Aug 13 2025

Shower and storm coverage has been steadily increasing early this
morning, and have continued prob30s highlighting reduced
visibility and cigs with stronger convection through mid day. A
bit more uncertainty in how much the activity scatters out this
afternoon so transition to vcts around 16z. Convection will
dwindle and become little to none tonight, though, probabilities
of MVFR/IFR conditions increase. Will allow time to see how todays
rainfall plays out before knocking flight categories down too
hard.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             87  72  89  72 /  70  30  40   0
Knoxville McGhee Tyson Airport, TN  86  72  88  72 /  80  40  40   0
Oak Ridge, TN                       86  71  88  71 /  80  40  40   0
Tri Cities Airport, TN              83  68  86  68 /  80  50  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through this evening for Cherokee-Clay.

TN...Flood Watch through this evening for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
     Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-North Sevier-Northwest Blount-Northwest Carter-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
     Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
     Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
     Union-Washington TN-West Polk.

VA...Flood Watch through this evening for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&

DISCUSSION...KRS
AVIATION...KRS
Hazardous weather outlook, Aug 13, 4:10 AM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
410 AM EDT Wed Aug 13 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
410 AM EDT Wed Aug 13 2025 /310 AM CDT Wed Aug 13 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Additional showers and thunderstorms capable of heavy rain rates
could lead to instances of localized flash flooding today. Please
see the Flood Watch for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:32 PM EDTRiver Flood WarningMRXHamilton42 hr
Aug 13, 3:43 AM EDTFlood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more11 hr
Aug 13, 8:07 AM EDTFlash Flood WarningMRXMarion5 hr
Aug 13, 9:52 AM EDTFlash Flood WarningMRXAnderson, Blount, Jefferson, Knox, Loudon, Roane and 1 more3 hr
Aug 13, 11:33 AM EDTFlash Flood WarningMRXBradley, Hamilton, Marion2 hr
Aug 13, 12:03 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Hamblen, Hawkins, Sullivan, Unicoi and 1 more3 hr
Aug 13, 1:21 PM EDTAreal Flood WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington106 min

Nearby

Flash Flood Warnings in Tennessee, 2025Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.